Alert archive / Washington / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Spokane, WA

June 6, 2009Adams County, Lincoln County, Whitman County, Washington

NWS Spokane, WA issued this flash flood warning at Jun 6, 2009, 3:45 PM PDT for Adams County, Lincoln County, Whitman County, Washington. It was in force for 2 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2009, 3:45 PM PDT (22:45 UTC)
Expired
Jun 6, 2009, 5:45 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

Counties Adams County, WA, Lincoln County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 51 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:50 PM PDTFLASH FLOOD5 Nw Sprague, WAWATER COVERING PORTIONS OF HIGHWAY 23 BETWEEN MILE POSTS 48 AND 53.
Jun 6, 4:05 PM PDTFLOOD5 Wnw Ewen, WAMUD AND FIELD DEBRIS FLOWING ACROSS STATE HIGHWAY 23
Jun 6, 4:09 PM PDTFLOOD4 N Ewen, WAWATER OVER THE ROAD AT ROCK LAKE RD AND GLORFIELD RD
Jun 6, 4:22 PM PDTFLOOD1 Nne Colfax, WAWATER AND MUD OVER NORTH PALOUSE RD NEAR THE GOLF COURSE
Jun 6, 5:09 PM PDTFLOOD6 Sw St. John, WAMUD AND DEBRIS ON LANCASTER RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KOTX 062245
FFWOTX
WAC001-043-075-070045-
/O.NEW.KOTX.FF.W.0001.090606T2245Z-090607T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
345 PM PDT SAT JUN 6 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON...
  EASTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...
  NORTHERN WHITMAN COUNTY IN EASTERN WASHINGTON...

* UNTIL 545 PM PDT

* AT 339 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRESTON...
  HARRINGTON...SPRAGUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.  RAINFALL OF 2 TO 3 INCHES IS POSSIBLE 
WITH THESE STORMS.  THE HEAVIEST RAINFALL WILL BE BETWEEN WILBUR AND 
HARRINGTON. 

&&

LAT...LON 4689 11802 4777 11869 4778 11835 4737 11785
      4726 11783 4726 11741 4688 11706

$$

RJ
1 follow-up statement
000 
WGUS76 KOTX 070043
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
543 PM PDT SAT JUN 6 2009

WAC001-043-075-070050-
/O.EXP.KOTX.FF.W.0001.000000T0000Z-090607T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITMAN WA-ADAMS WA-LINCOLN WA-
543 PM PDT SAT JUN 6 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT FOR EASTERN
LINCOLN...NORTHEASTERN ADAMS AND NORTHERN WHITMAN COUNTIES...

THUNDERSTORMS AND HEAVY RAIN HAVE DIMINISHED GREATLY OVER THE AREA. 
LINGERING SHOWERS WILL CONTINUE TO MOVE SOUTH AND END LATER THIS 
EVENING.


LAT...LON 4689 11802 4777 11869 4778 11835 4737 11785
      4726 11783 4726 11741 4688 11706

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:29 PM PDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 6, 2:29 PM PDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
229 PM PDT SAT JUN 6 2009

.SYNOPSIS...
A WEATHER PATTERN MORE TYPICAL OF LATE SPRING WILL DOMINATE THE
INLAND NORTHWEST THROUGH THE REMAINDER OF THE WEEKEND INTO THE
FIRST PART OF THE WORK WEEK. DISTURBANCES TRACKING FROM NORTH TO
SOUTH COMBINED WITH A PUSH OF COOLER AIR FROM SOUTHERN BRITISH
COLUMBIA WILL USHER IN THE UNSETTLED WEATHER. SEASONABLY COOL
CONDITIONS WITH OCCASIONAL WEAK WEATHER DISTURBANCES WILL CONTINUE
FOR MUCH OF THE UPCOMING WORK WEEK.

&&

.DISCUSSION...TONIGHT AND SUNDAY...A MID-LEVEL TROUGH WILL REMAIN
CENTERED NEAR THE ALBERTA/SASKATCHEWAN BORDER...KEEPING THE INLAND
NW UNDER A RELATIVELY UNSTABLE ATMOSPHERE AND NORTH TO
NORTHWESTERLY FLOW. THE IMPULSE ROUNDING THE TROUGH THIS EVENING
WILL PIVOT SOUTH AND EAST...AND WEAK SUBSIDENCE MOVES IN
OVERNIGHT. THE SHOWER THREAT WILL RETREAT TO MAINLY THE SOUTHERN
THIRD OF THE CWA AND WANE...BUT GUIDANCE CONTINUES TO SHOW A
MIXTURE OF MIX AND HIGH LEVEL MOISTURE SPILLING THROUGH. SO SKIES
WILL REMAIN PARTLY TO MOSTLY CLOUDY TONIGHT. ANOTHER WAVE PIVOTS
AROUND THE TROUGH SUNDAY...APPROACHING THE NORTHERN CWA...WITH
INCREASING MOISTURE WORKING WITH AFTERNOON INSTABILITY. THIS WILL
BRING A RENEWED RISK FOR SHOWERS TO THE CASCADES THROUGH NORTHERN
PANHANDLE...WITH AT LEAST A SLIGHT CHANCE FOR THUNDER. THE
SOUTHEAST CWA WILL ALSO FIND A RISK FOR SHOWERS AGAIN...DUE TO
LINGERING MOISTURE AND NWLY FLOW. TEMPERATURES WILL REMAIN NEAR TO
SLIGHTLY UNDER NORMAL. /JCOTE

SUNDAY NIGHT THROUGH TUESDAY...THE FORECAST AREA WILL REMAIN UNDER
THE INFLUENCE OF THE EXPANSIVE AND SLUGGISH MID/UPPER LEVEL LOW
THAT WILL INITIALLY STRADDLE THE ALBERTA/SASKATCHEWAN/NWRN MT
BORDER REGION SUN NIGHT BEFORE IT ELONGATES AND SINKS SEWD BY
TUESDAY. EMBEDDED SHORT- WAVES/ASSOCIATED VORT LOBES PINWHEELING
AROUND THIS UNUSUALLY LARGE LOW PRESSURE SYSTEM WILL BE KEY PLAYERS
ALTHOUGH THERE IS STILL A FAIR DEGREE OF UNCERTAINTY WITH RESPECT
TO HOW FAR WEST AND SOUTH THESE FEATURES WILL EVENTUALLY PIVOT
AROUND THE WESTERN PERIPHERY OF THE LOW. GENERALLY KEPT WITH A
RATHER BROADBRUSH APPROACH TO THE POP/WX GRIDS...BUT PER PREVIOUS
FORECAST TRENDS FAVORED THE NORTHEAST WA MOUNTAINS AND ID
PANHANDLE WHICH WILL BE IN CLOSER PROXMITY TO ANY LARGE SCALE
FORCING FOR LIFT ALTHOUGH IT WILL BE DIFFICULT TO COMPLETELY RULE OUT
POPS EVEN ACROSS THE UPPER BASIN. ON MONDAY...WE MAY NEED TO
EXPAND THE MENTION OF SHRA/TSRA ALONG THE EAST SLOPES OF THE
CASCADES. THIS REGION WILL BE IN A FAVORABLE POSTIION RELATIVE TO
A CYCLONICALLY CURVED UPPER LEVEL JET WHOSE AXIS WILL BE ORIETNED
NW-SE ACROSS THE AREA. MID-LEVEL WARMING PROGGED ACROSS WESTERN
AREAS ON TUESDAY SHOULD LIMIT OVER CONVECTIVE POTENTIAL COMPARED
TO MONDAY...BUT STEEP 850-500 MB LAPSE RATES REMAIN IN PLACE
ACROSS A MAJORITY AREA AND THAT COMBINED WITH FAVORABLE NWLY
UPSLOPE FLOW SHOULD FAVOR THE BLUES AND CENTRAL IDAHO PANHANDLE
FOR CONVECTION ON TUESDAY. A SLOW DAY TO DAY WARMING TREND
INDICATED...WITH TEMPERATURES CLOSE TO SEASONAL BY TUESDAY. /JONES

TUESDAY NIGHT THROUGH SATURDAY...THE LARGE SCALE PATTERN FOR NEXT
WEEK IS ACTUALLY QUITE SIMILAR TO WHAT WE HAVE SEEN FOR THE PAST
SEVERAL DAYS. AFTER THE COLD UPPER LOW CURRENTLY OVER OUR AREA
KICKS OUT ON TUESDAY WE RETURN TO A WEAK WESTERN U.S. TROUGH AND
WEAK RIDGING OVER WESTERN CANADA...LEAVING THE PAC NW IS VERY WEAK
SPLIT FLOW. INSTABILITY INITIALLY IS FAIRLY LIMITED ON WEDNESDAY.
BUT AS TEMPERATURES WARM A LITTLE EACH DAY THE INSTABILITY OVER
THE MOUNTAINS INCREASES. THIS SHOULD BE GOOD ENOUGH FOR SHOWERS
AND THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS /INCLUDING THE
CASCADES/ DURING THE AFTERNOON AND EVENING HOURS. UNDER SUCH A
WEAK FLOW PATTERN THERE WILL BE VERY LITTLE VERTICAL WIND SHEAR TO
WORK WITH. AS SUCH THE MAJORITY OF THIS CONVECTION SHOULD NOT BE SEVERE.

BY THE END OF THE WEEK THE MODELS IN GENERAL AGREE ON TAKING A
WEAK WAVE FROM THE PACIFIC AND DROPPING IT INTO THE WESTERN US
TROUGH. THIS IS SIMILAR TO THE WEATHER PATTERN EARLIER THIS WEEK
WHERE A CLOSED LOW SAT OFF THE CALIFORNIA COAST FOR 3 DAYS
BRINGING CONSIDERABLE CONVECTION TO THE SOUTH OF OUR FORECAST
AREA. THERE IS ONE BIG DIFFERENCE THOUGH. THIS PAST WEEK THERE WAS
STRONG HIGH PRESSURE OVER WESTERN CANADA WHICH BROUGHT DRY
NORTHEASTERLY WINDS TO OUR AREA FOR 3 DAYS. THIS SQUELCHED ANY
CHANCE FOR CONVECTION EXCEPT IN THE EXTREME SOUTHERN ZONES /I.E.
LEWISTON AREA/. BUT IN THE UPCOMING FORECAST THE LOW LEVEL
PRESSURE GRADIENT IS MUCH DIFFERENT SO THERE DOESNT APPEAR TO BE
MUCH CHANCE OF A REPEAT OF THE STRONG DRY NORTHEASTERLY FLOW. AS
SUCH WE LOOK TO BE IN A MUCH MORE FAVORABLE PATTERN FOR
CONVECTION. ULTIMATELY THE AMOUNT OF CONVECTION WILL LIKELY DEPEND
ON JUST HOW MUCH THE PACIFIC WAVE DIGS INTO THE WESTERN U.S.
TROUGH. IF IT DIGS MORE THAN THE CURRENT MODEL FORECAST WE COULD
GET SKUNKED. MODEL WIND SHEAR STILL ISNT VERY IMPRESSIVE FOR THE
END OF THE WEEK BUT THE MODELS DO SUGGEST THE POTENTIAL FOR A
MINOR SHORT WAVE IN THE SOUTHERLY FLOW AHEAD OF THE TROUGH WHICH
WOULD HELP TO ORGANIZE THE CONVECTION AND LEAD TO A BETTER CHANCE
OF SEVERE THUNDERSTORMS FOR FRIDAY OR SATURDAY.  RJ

&&

.AVIATION...
PRIMARILY VFR CONDITIONS AT ALL TAF SITES THROUGH 18Z SUNDAY.
SCATTERED SHOWERS WILL REMAIN A THREAT OVER PARTS OF THE SOUTHERN
TAF SITES...FROM KEAT TO KLWS. COVERAGE IS EXPECTED TO INCREASE
OVER THE KPUW/KLWS THROUGH THE AFTERNOON AND LCL MVFR CIGS ARE
POSSIBLE. MORE WIDELY SCATTERED TO ISOLATED SHOWERS WILL BE FOUND
OVER THE NORTHEAST TAF SITES. MOST AREAS WILL SEE AT LEAST A
RISK FOR THUNDER...THOUGH THE CHANCE THAT ONE THUNDERSTORM CELL
WILL CROSS AT TAF SITE IS SLIGHT. PRECIPITATION WINDS DOWN
TONIGHT...WITH A CONTINUED MIX OF MID AND HIGH CLOUDS. LOOK FOR
BREEZY CONDITIONS SATURDAY AFTERNOON...DECREASING INTO THIS
EVENING. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        44  68  43  72  49  74 /  20  20  20  20  20  20
COEUR DALENE  41  65  42  69  47  73 /  20  20  30  20  30  30
PULLMAN        39  67  43  69  44  73 /  30  20  20  20  20  20
LEWISTON       46  74  50  75  52  79 /  40  20  20  20  20  20
COLVILLE       41  70  41  74  45  77 /  10  20  30  30  30  20
SANDPOINT      38  63  39  67  43  71 /  10  20  30  30  30  30
KELLOGG        38  63  42  67  46  71 /  40  20  30  30  40  40
MOSES LAKE     48  74  48  78  52  82 /  20  10  10  10  10  10
WENATCHEE      52  73  54  77  56  82 /  20  10   0  10  10  10
OMAK           46  74  46  77  49  81 /  10  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 6, 5:53 AM PDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PDT SAT JUN 6 2009

IDZ001>004-026-027-WAZ031>038-041>044-071300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
553 AM PDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:19 PM PDTSpecial Weather StatementOTXPend Oreille41 min
Jun 6, 2:24 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane66 min
Jun 6, 2:55 PM PDTSevere Thunderstorm WarningOTXAdams, Whitman52 min

Nearby

Flash Flood Warnings in Washington, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.